Ohio, 2019

Flooding in Ohio, February 6 to 8, 2019

February 6 to 8, 2019 · NWS PBZ · 5 events in 3 counties and zones

Low pressure tracked across Ohio and Pennsylvania on February 6th, pushing a warm front northward which stalled over Pennsylvania. A second low pressure center tracked along this boundary, strengthening as it tracked into Michigan and Ontario.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked across Ohio and Pennsylvania on February 6th, pushing a warm front northward which stalled over Pennsylvania. A second low pressure center tracked along this boundary, strengthening as it tracked into Michigan and Ontario. Abundant moisture combined with isentropic lift to provide two main periods of rainfall, with another round of showers accompanying a cold front on the night of February 7th.

Rainfall totals from 7 AM on the 6th to 7 AM on the 8th totaled one to three inches across the area. The area of 2 inch or greater rainfall extended from Latrobe PA southwest through Uniontown and Waynesburg, and then across portions of the northern West Virginia panhandle south of Wheeling into portions of southeast Ohio. Flooding reports mainly consisted of overflowing streams and road flooding, although a couple of water rescues were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 6, 12:34 PM EST, 26 minutes earlier.

Area forecast discussion, Feb 6, 12:34 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1234 PM EST Wed Feb 6 2019

.SYNOPSIS...
Periodic rain is expected through the week with a series of
crossing areas of low pressure. Dry weather should return for
the weekend under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Rainfall totals are already around one inch in portions of
southeast Ohio, with more currently upstream. This, plus the
rainfall expected with the second system through Thursday night,
compelled the issuance of a Flood Watch for much of the
southwestern portion of the CWA through 12Z Friday. Although a
break in the rainfall is still expected tonight into Thursday
morning, did not want to get too cute with the timing.
Otherwise, the forecast remains generally on track. Still
expect widespread isentropically-driven rain to continue into
the afternoon with a warm front, before decreasing in coverage
from west to east late in the day. Temperatures will remain
above normal, with many locations topping out in the 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As one low pressure system reaches eastern Ohio this evening
and continues to move northeast, another low will be on its
heels, moving across Lake Michigan, lower Michigan, and Lake
Huron into Ontario. There will be a gap in rainfall tonight and
through the first half of Thursday as the area will lie between
the two systems.

Showers will overspread the region once again on Thursday
afternoon ahead of the main cold front.

Showers will continue into Thursday night as the fast moving
cold front makes its way through the region, reaching my eastern
boundary shortly before dawn on Friday.

Thursday will be another very warm day as the region will be
well entrenched into the warm sector. However, temperatures will
likely be in free fall on Friday, as a much colder air mass
spills in over the area behind the exiting cold front.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Colder, but drier weather, is expected through the weekend as
high pressure moves in behind this system. By Sunday night
another system begins to move in from the southwest, although
there are still some model differences as to how far north
precipitation will extend with this storm. The temperature
roller coaster will be somewhat muted in the extended forecast,
with highs remaining below freezing everywhere on Saturday and
rising to the mid 30s- 40s for the rest of the forecast period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
IFR conditions have taken their time to move into Pennsylvania
after being widespread in Ohio through the morning hours, but
those conditions should spread east through the afternoon.
Models are very consistent in tanking ceilings to VLIFR/LIFR
during the overnight hours in a lull of rain. Conditions will
begin to improve despite another round of rain moving into the
region Thursday afternoon.

.Outlook...
Periodic restrictions are expected through Fri with slow moving
low pressure. VFR conditions are expected over the weekend with
restrictions possible once again by Sunday night with low
pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flood Watch through Friday morning for OHZ039>041-048>050-
     057>059-068-069.
PA...Flood Watch through Friday morning for PAZ029-031.
WV...Flood Watch through Friday morning for WVZ001>004-012-021-509.

&&
Hazardous weather outlook, Feb 6, 11:26 AM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1126 AM EST Wed Feb 6 2019

MDZ001-PAZ007>009-013>016-020>023-073>076-WVZ510>514-071630-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1126 AM EST Wed Feb 6 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Up to 1.5 inches of rain is expected by Friday morning. Isolated
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
071630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
1126 AM EST Wed Feb 6 2019

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Noble

When
February 6, 1:00 PM EST to 6:40 PM EST
Where
Noble County, 0.65 mi W of Harrietsville to 0.52 mi SW of Harrietsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.631, -81.362

County law enforcement reported flooding along the southern part of State Route 564 along the middle fork of Duck Creek.

Flood, Noble

When
February 6, 1:00 PM EST to 6:40 PM EST
Where
Noble County, 3.51 mi NE of Whigville to 3.83 mi NE of Whigville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.867, -81.324

County law enforcement reported flooding at the intersection of State Route 513 and Grant Moore Road along Paynes Fork.

Flood, Noble

When
February 7, 11:22 PM EST to February 8, 8:15 PM EST
Where
Noble County, 1.16 mi SSW of Moundville to 1.01 mi NW of Sharon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.656, -81.492

The Ohio Department of Transportation reported that several roads were flooded in Noble County, particularly in the area of Duck Creek.

Flood, Monroe

When
February 7, 11:23 PM EST to February 8, 8:15 PM EST
Where
Monroe County, 1.01 mi WSW of Rinard Mills to 0.37 mi SSE of Cline
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.575, -81.168

The Ohio Department of Transportation reported flooded roads in the vicinity of Rinard Mills.

Flood, Guernsey

When
February 8, 3:00 AM EST to 5:30 PM EST
Where
Guernsey County, 1.73 mi ENE of Winterset to 1.58 mi WSW of Antrim
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.110, -81.390

The Ohio Department of Transportation reported that US-22 westbound was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806476, 806477, 806478, 806479, 806481.